MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC 6F RADIOLOGY BASIC TRAY (DUAL-LUMEN) (135 CM GUIDEWIRE); PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC 6F RADIOLOGY BASIC TRAY (DUAL-LUMEN) (135 CM GUIDEWIRE); PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reax1152 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that a patient required a d/l picc for chemo therapy.Reportedly, the patient was prepped for procedure and the doctor punctured the patient successfully and inserted the guidewire through the needle smoothly.The wire was then inserted under fluoro guidance and the doctor found resistance at around the axilla/first rib area.The wire was reportedly not able to move forward and have curved backwards/up.It was stated the doctor immediately stopped the procedure and inserted the dilator from the introducer sheath - to maintain site access while working to retrieve the guidewire.During this retrieval process , it was reported that the doctor found that the guidewire seem to have caught onto some "tissue or valve" and was unable to move it.He observed a slight "bump" on fluoro and this turned out to be the "knot" on the guidewire.Thereafter, he reportedly also inserted a ber angiographic catheter through but unfortunately was not able to reach the "knotted" area to sheath it to pull it through.It was stated that with some pushing and tugging , the doctor could feel the guidewire coming through the insertion site but also saw on fluoro that the "stuck " portion of the guidewire was still inside patient's vein.What was retrieved from the insertion site was reportedly part of the unravelled portion of the guidewire and a portion of the guidewire was still stuck in patient's vein.The patient's arm was bandaged and the picc was inserted in the other arm instead.Patient was scheduled for surgery the following day and the remaining portion of the guidewire was retrieved via open surgery.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the reported incident of a damaged guidewire was confirmed, but the exact cause of the complaint is unknown.One guidewire was received in two sections.The core wire extended 3.7cm from the proximal attachment point of the coil wire.The coil wire was stretched and unraveled over the fractured end of the core wire.The distal segment of the guidewire had an overhand knot 1.5cm from the distal weld tip.The section of coil wire proximal to the knot was stretched and unraveled.The section of coil wire distal to the knot was tightly coiled.Blood residue was observed on the coil wire.It was reported that the wire met resistance near the axilla/first rib area.The wire could not move forward and curled back.It is possible that the wire inadvertently folded over itself during insertion and was twisted into a knot within the vessel.The knot may have made removal difficult due to the larger area that had to be removed through the vessel.The knot most likely created a point where the stress would be concentrated in the core wire.Subsequent pulling on the wire would have caused the stress to be concentrated near the knot.The stretching of the coil wire over the core wire indicates that the wire was subject to tensile stress during removal, which caused the coil wire to stretch and eventually fracture with continued pulling.No manufacturing related defects were noted on the complaint sample.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.A lot history review (lhr) of reax1152 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that a patient required a d/l picc for chemo therapy.Reportedly, the patient was prepped for procedure and the doctor punctured the patient successfully and inserted the guidewire through the needle smoothly.The wire was then inserted under fluoro guidance and the doctor found resistance at around the axilla/first rib area.The wire was reportedly not able to move forward and have curved backwards/up.It was stated the doctor immediately stopped the procedure and inserted the dilator from the introducer sheath - to maintain site access while working to retrieve the guidewire.During this retrieval process , it was reported that the doctor found that the guidewire seem to have caught onto some "tissue or valve" and was unable to move it.He observed a slight "bump" on fluoro and this turned out to be the "knot" on the guidewire.Thereafter, he reportedly also inserted a ber angiographic catheter through but unfortunately was not able to reach the "knotted" area to sheath it to pull it through.It was stated that with some pushing and tugging , the doctor could feel the guidewire coming through the insertion site but also saw on fluoro that the "stuck " portion of the guidewire was still inside patient's vein.What was retrieved from the insertion site was reportedly part of the unravelled portion of the guidewire and a portion of the guidewire was still stuck in patient's vein.The patient's arm was bandaged and the picc was inserted in the other arm instead.Patient was scheduled for surgery the following day and the remaining portion of the guidewire was retrieved via open surgery.At the time of the report, the patient is said to be "fine" and recovering.

Brand Name
POWERPICC 6F RADIOLOGY BASIC TRAY (DUAL-LUMEN) (135 CM GUIDEWIRE)
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6784256
Report Number3006260740-2017-01262
Device Sequence Number18983481
Product Code LJS
UDI-Device Identifier00801741028007
UDI-Public(01)00801741028007
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K050931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/01/2021
Device Model NumberN/A
Device Catalogue Number3276135
Device Lot NumberREAX1152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2017
Event Location Hospital
Initial Date Received by Manufacturer 07/28/2017
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date08/10/2017
Supplement Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR